Washington, 2015Winter Weather in Washington, February 1, 2015
February 1, 2015 · NWS OTX · 6 events in 5 counties and zones
A weak warm front passed through Eastern Washington bringing light snow to locations mainly north of highway 2.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front passed through Eastern Washington bringing light snow to locations mainly north of highway 2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 1, 4:20 AM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Feb 1, 4:20 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
420 AM PST SUN FEB 1 2015
.SYNOPSIS...
A frontal system will bring light snow to much of the region on
Today. Another front is expected on Monday, and it should bring
rain and mountain snow. More mild and wet weather disturbances
are expected Thursday into the weekend.
&&
.DISCUSSION...
...Light Snow Today for Northern Washington and Idaho Panhandle...
Today and Tonight: The first in a series of moist frontal systems
will move through the Pacific Northwest today. This initial shot
of moisture today should produce light snow accumulations from the
East Slopes of the Cascades across the northern tier of counties
in northern Washington into the Idaho Panhandle. Winter Weather
Advisories have been posted from the Okanogan Highlands through
northeast Washington into the Idaho Panhandle.
* Snow Levels: Some of the tricky forecast areas for today will be
over the Palouse, Spokane area, and southern Idaho Panhandle.
The warm front driving today's precipitation does not appear to
produce much wind near the surface. Without efficient boundary
layer mixing, it will be a tough call whether temperatures in
these aforementioned areas will be cold enough to produce
accumulating snow. These areas will see precipitation primarily
during the afternoon and evening. This "warm" time of day may
inhibit accumulations during the afternoon, but as the sun sets
pavement temperatures may cool enough that heavier snow bands
may produce slick driving conditions.
* Snow Amounts: 1 to 3 inch accumulations look to be a good bet
from the Methow Valley to northeast Washington into the Idaho
Panhandle. There is good agreement between the NAM, GFS and
ECMWF that deep layer westerly flow will produce the typical
precipitation shadow for Wenatchee and Moses Lake areas. The
westerlies should provide enough orographic enhancement that the
mountains of the Idaho Panhandle above 3000 feet should receive
3 to 6 inches of accumulation by Monday morning.
* Timing: Meteorologically today's snow looks to be pretty typical
for this region. We see several 1 to 3 inch events most years.
However, the timing of the snow for places like Spokane, Couer
D'Alene, Sandpoint, and Kellogg may be problematic. The
afternoon and evening timing of today's event will be coincident
with a significant sporting event of particular regional
interest. The festivities associated with said sporting event
combined with potential for winter driving conditions will have
the potential to produce more accidents than we would normally
experience on a typical Sunday afternoon/evening.
Monday: Precipitation chances and amounts for Monday have been
lowered a bit, and may need to be lowered further. There is
reasonable model agreement that the bulk of precipitation on
Monday will not arrive until afternoon and evening. Snow levels
will be on the rise Monday. At this time, it looks like a mainly
rain event for the valleys with snow for the mountains above
3000-4000 feet. /GKoch
Monday night through Thursday night...The warm southwest to
northeast trajectory of approach for storm systems continues with
Monday evening remaining quite wet with fairly high snow levels.
There is a subtle change with the exit of the storm as it moves
into Northwest Montana Tuesday as it appears a very weak cold
front may drop down from the north and allow cooling and lowering
of snow levels Tuesday. This complicates the storm track and is
different than what models had depicted earlier. Now models hint
at this cold front passage from the north pushes the storm track
associated with the ridge in the area further south with more
influence on Oregon now and less on Northern Washington for late
Tuesday, regardless by Tuesday night what appears to be a
deformation zone of sorts in the vicinity of where the old cold
front stalled remains an area of focus for precipitation as
moisture streams in from the west/southwest through it. With this
in mind high pops remain Wednesday as it remains in the area and
behaves as a warm front at times as it gets pushed north Wednesday
afternoon through Wednesday night. Thursday through Thursday night
remains cluttered with similar high pops with yet another
baroclinic band spiraling outward from large low pressure area in
Gulf of Alaska that taps into subtropical moisture sweeps through
Washington and North Idaho allowing for continued rather high snow
levels and forecast temperatures to remain on the warm side of
climo. /Pelatti
Friday through Saturday Night: Mild and active pattern leads into
the weekend as moist subtropical air comes into the region. Models
are now in decent agreement showing a very moisture rich plume
pushing into the region Friday with deep subtropical origins. An
atmospheric river set-up looks promising which highly supports the
notion of widespread precipitation Friday into Friday Night. With
precipitable water values surpassing an inch for some,
precipitation amounts could end up being rather impressive for the
24 hr period. The highest amounts will fall in the Cascades which
could see upwards of 2 inches with up to 1.5 inches in the ID
Panhandle. Snow levels surge to at least 6k feet by midday Friday
supporting widespread rain with only the highest mountains seeing
snow. Overall this is not great news in terms of trying to build a
snowpack, which we have struggled with all winter. The one watch
spot for impacts would be in the far northern valleys of the
Cascades and along the international border which may hold onto
enough cold air Friday morning to support a period of freezing
rain before an eventual switch to rain by midday. Confidence in
this is not high at this point and will greatly depend on how much
they cool Thursday night. Increased confidence will likely come as
we further approach the event.
Precipitation chances diminish moving into Saturday as the rich
moisture feed is no longer directed into the region. With a strong
westerly component in the winds, the locations to dry out first
would be in the east slopes and lower Basin due to increased
shadowing off the Cascades before eventually spreading further
east. Better mixing behind the main moisture band will allow mid
and upper level winds to more efficiently mix to the surface in
turn bringing gusty winds. This will be most notable in the higher
elevation locations (especially in the Blue Mtns and Camas
Prairie), but even the valleys will note an uptick in winds.
Temperatures will be the other thing on the rise as mild southerly
winds bring in warmer air. This will send daytime highs into the
40s and 50s with overnight lows struggling to fall below freezing
for most. Overall a wet and mild pattern for the end of the week.
/Fliehman
&&
.AVIATION...
12Z TAFS: Light snow will spread into eastern Washington and north
Idaho by mid to late morning. Look for runway accumulations of 1
to 2 inches in places like Spokane, Coeur D'Alene, Sandpoint,
Colville, and Kellogg. Further south, Pullman will be a tough call
with a potential change from snow to rain in the afternoon. Low
stratus and fog will be a good possibility tonight as the
precipitation moves out of the region. Not much post frontal
mixing is anticipated after the snow/rain ends. Weak upslope flow
into Spokane and Coeur D'Alene will likely lead to ceilings at or
below 1000 feet. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 30 38 32 39 29 / 100 30 60 50 20 20
Coeur d'Alene 33 30 39 34 40 29 / 100 70 60 70 30 20
Pullman 35 32 43 37 45 34 / 90 70 60 60 30 30
Lewiston 40 36 47 39 49 36 / 50 80 50 50 30 30
Colville 33 30 37 31 36 26 / 100 30 50 40 20 10
Sandpoint 33 30 37 32 37 27 / 90 60 50 70 30 20
Kellogg 33 32 39 34 39 29 / 100 100 50 90 60 30
Moses Lake 38 28 41 33 44 31 / 30 10 50 20 30 20
Wenatchee 39 31 37 33 42 32 / 50 10 50 20 30 30
Omak 35 28 35 31 36 28 / 70 10 50 30 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM this morning to Midnight PST
tonight for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Northern Panhandle.
WA...Winter Weather Advisory from 7 AM this morning to 7 PM PST this
evening for Northeast Mountains-Okanogan Highlands-Spokane
Area.
&&Hazardous weather outlook, Feb 1, 6:30 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PST SUN FEB 1 2015
IDZ001>004-WAZ036-037-021500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
630 AM PST SUN FEB 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW TODAY WILL LIKELY CREATE SLICK OR SLUSHY ROADS IN THE IDAHO
PANHANDLE AND EASTERN WASHINGTON. SNOW WILL DECREASE EARLY THIS
EVENING OVER NORTHEAST WASHINGTON...AND DECREASE OVER THE IDAHO
PANHANDLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE MOUNTAIN SNOW ACCUMULATIONS ARE EXPECTED MONDAY NIGHT IN
THE IDAHO PANHANDLE AND IN NORTHEAST WASHINGTON. THE VALLEYS
SHOULD RECEIVE LITTLE TO NO SNOW WITH THE SYSTEM MONDAY NIGHT.
WAZ038-042-043-021500-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
630 AM PST SUN FEB 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW THIS MORNING WILL LIKELY CREATE SNOW COVERED OR SLUSHY ROADS
IN THE OKANOGAN VALLEY AND EAST SLOPES OF THE NORTHERN CASCADES.
SNOW WILL DECREASE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MORE ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEK. THE CASCADES
WILL RECEIVE RAIN AND SNOW ON MONDAY...AND AGAIN THURSDAY AND
FRIDAY.
IDZ026-027-WAZ031>035-041-044-021500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
630 AM PST SUN FEB 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Winter Weather, Okanogan Highlands
- When
- February 1, 9:00 AM PST to 10:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A COOP Observer reported 3.0 inches of snow in Republic, WA.
Winter Weather, East Slopes Northern Cascades
- When
- February 1, 9:00 AM PST to 6:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 2.2 inches of snow in Winthrop, WA.
Winter Weather, Spokane Area
- When
- February 1, 10:00 AM PST to 11:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Observer at Spokane International Airport in Spokane, WA reported 1.1 inches of snow.
Winter Weather, Northeast Mountains
- When
- February 1, 10:00 AM PST to 11:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter 6 miles west of Newport, WA reported 2.3 inches of snow.
Winter Weather, Northeast Mountains
- When
- February 1, 10:00 AM PST to 10:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A COOP Observer reported 2.3 inches of snow at Colville, WA.
Winter Weather, Washington Palouse
- When
- February 1, 11:00 AM PST to 11:30 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A spotter reported 1.6 inches of snow 3 miles south southwest of Palouse, WA.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550834, 550837, 550832, 550833, 550835, 550836.